Texas, 2011

Drought in Texas, July 1 to 31, 2011

July 1 to 31, 2011 · NWS LUB · 24 events in 24 counties and zones

Exceptional (D4) drought continued across the entire area through the month of July. However, there was a brief reprieve into Extreme (D3) across portions of the southeastern Texas panhandle for the second half of the month due to abundant rainfall during the first half of the month.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250 million
Crop damage
$250 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Exceptional (D4) drought continued across the entire area through the month of July. However, there was a brief reprieve into Extreme (D3) across portions of the southeastern Texas panhandle for the second half of the month due to abundant rainfall during the first half of the month. The remainder of the area received little to no beneficial rainfall during July.

The drought of 2011 clearly stands out as among the most extreme in this region in the past 100 years. Portions of Briscoe and Hall Counties experienced a heavy rain event on July 11. Otherwise, no area saw significant rainfall through the entire month. Annual rainfall totals at Lubbock and Childress were 1.13 inches and 3.64 inches, respectively. These were the lowest rainfall values ever recorded at Lubbock and Childress. Other annual rainfall totals include 2.35 at Morton (Cochran County), 2.23 inches at Silverton (Briscoe County), 1.37 inches at Friona (Parmer County) and 0.72 inches at Brownfield (Terry County). Keetch-Byram Drought Index values continued to range from 600 to 800 across the entire area. A heat wave from June continued to affect the area into the month of July. An upper high persisted over the area favoring very hot temperatures and the warmest July ever recorded for several areas. Many areas also saw temperature records broken with average temperatures between 8 and 11 degrees above normal.

Wildfire activity lessened through July due to the lack of dry high-based thunderstorms. Agricultural losses continued to mount with most crops failing. Aquifer draw-down greatly increased suggesting that irrigation may not be able to continue for a prolonged period of time. Some farmers reportedly cut their watering area in half with the hopes of yielding some harvest rather than none. Record numbers of livestock continued to be sold because of the cost of water and feed. Ironically, some cattle died because of taking in too much water once moved to new pastures.

Economic losses due to drought through July were estimated near $2 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT THU JUN 30 2011

.AVIATION...
SIMILAR TO THURSDAY...EXPECT SOUTHERLY GUSTS TO DEVELOP LATE
THIS MORNING TO AROUND 25 KNOTS WITH FEW-SCT CUMULUS DEVELOPING
LATER IN THE DAY.

&&

PREV DISCUSSION... /ISSUED 319 PM CDT THU JUN 30 2011/

SHORT TERM...
MOISTURE CONTINUES TO SURGE NORTH INTO AZ/NM AHEAD OF THE
APPROACHING STORM SYSTEM OVER ERN UT. PW VALUES HAVE EXCEEDED 150%
NORMAL OVER CO WHERE DECENT AMOUNT OF CONVECTION IS IN PROGRESS AT
TIME. STORMS MORE ISOLD FURTHER SOUTH ALONG THE ROCKIES CHAIN WITH A
CLUSTER DEVELOPING AROUND RUIDOSO. EXPECT STORMS TO REMAIN WELL WEST
OVERNIGHT THANKS TO SW FLOW ALOFT BUT SOME ANVIL BLOWOFF COULD MOVE
INTO NORTHWEST AREAS. OTHERWISE EXPECT MOSTLY CLEAR CONDITIONS
INTO FRI. SHRTWV MOVES INTO THE NRN HIGH PLAINS ON FRI
WHICH ALLOWS THE RIDGE TO BUILD WEST WITH WARMEST H7 TEMPS DISPLACED
ACROSS THE DESERT SW AND NM. THIS SHOULD TRANSLATE INTO TEMPERATURES
ENDING UP A DEGREE OR TWO COOLER ON FRI ON THE CAPROCK WHILE
READINGS ACROSS THE ROLLING PLAINS CONTINUE TO SOAR AOA THE CENTURY
MARK. MID LEVEL MOIST AXIS WILL BECOME ORIENTED FROM NE-SW ON FRI
WITH CONVECTION CONFINED TO NM MTNS AND ACROSS SE CO/NW PNHDL BY
LATE AFTERNOON VCNTY SLOW MOVING COLD FRONT.

WINDS HAVE INCREASED THROUGH THE DAY TODAY IN RESPONSE TO PRESSURE
FALLS AHEAD OF THE APPROACHING STORM AND SHOULD REMAIN BREEZY
OVERNIGHT INTO EARLY FRI BEFORE SFC PRESSURE GRADIENT RELAXES.

LONG TERM...
UA RIDGING THAT HAS BEEN DOMINATING ACROSS THE SOUTHERN PLAINS WILL
CONTINUE TO HAVE ITS CENTER SHIFTED EAST OF THE REGION THROUGH THE
WEEKEND...THANKS TO AN UA LOW CURRENTLY PROPAGATING NORTHEASTWARD
ACROSS THE CENTRAL ROCKIES. THIS SAID LOW WILL NEAR THE GREAT LAKES
REGION BY FRIDAY NIGHT...PUSHING THE CENTER OF THE UA RIDGE TO
ACROSS THE CENTRAL MISSISSIPPI VALLEY. THUS LOCALIZED HEIGHT FALLS
WILL OCCUR AND APPEARS TO PERSIST THROUGH SUNDAY. MEX GUIDANCE TEMPS
HAS BEEN NOTORIOUSLY LOWER THAN WHAT HAS ACTUALLY COME TO
PASS...WITH IT SHOWING UPPER 80S /ON THE CAPROCK/ TO LOWER TO MID
90S /OFF THE CAPROCK/ OCCURRING DURING THE AFOREMENTIONED PERIOD.
NOT QUITE SOLD ON THIS INTERPRETATION AND HENCE WILL SHOW A GRADUAL
DECLINE INTO THE MID 90S /ON THE CAPROCK/ TO LOWER 100 DEGREE TEMPS
/OFF THE CAPROCK/ BY SUNDAY. CONCURRENTLY...FORECAST MODELS EXHIBITED
THE UA RIDGE RE-BUILDING ACROSS THE FOUR-CORNERS AND EXPANDING
ACROSS THE SOUTH PLAINS THROUGH MID-WEEK. SFC WINDS WILL RESPOND BY
BACKING TO THE SE AND THUS ALLOW LOW LEVEL MOISTURE TO BE
TRANSPORTED TOWARDS THE REGION. THE LOW LEVEL MOISTURE TRANSPORT
DOES NOT APPEAR TO BE OVERLY SIGNIFICANT /PWATS RANGING BETWEEN
0.80-1.20 INCHES/ AND HENCE INCREASED CLOUDINESS MAY BE THE END
RESULT. HOWEVER WITH PROGGED DEWPOINTS IN THE 40S AND 50S...TEMPS
MAY NOT BE ABLE TO GET TOO OUT OF HAND /UPPER 90S TO LOWER TRIPLE
DIGIT READINGS/.

AS A SIDE NOTE...THE NAM SOLUTION IS THE MOST AGGRESSIVE IN SHOWING
ISOLATED/SCATTERED LIGHT QPF VALUES OCCURRING SATURDAY EVENING...WITHIN
THE UPSLOPE SFC WIND REGIME. CIN IS CLOSE TO NIL...SFC BASED CAPE IS
PROGGED TO RANGE BETWEEN 300-600 J/KG...AND PWAT VALUES AOA 1.20
INCHES SUGGEST THE SLIGHT PROSPECT FOR PRECIP. HOWEVER...CURRENT
THINKING IS MID-LEVEL CLOUDINESS WILL PREVAIL AS MODEL SOUNDINGS
DISPLAYED RELATIVELY DRY LOW LEVELS. WILL HOWEVER BUMP POPS UP TO
5 PERCENT CWA-WIDE...IN ORDER TO IMPLY THE SLIM QPF POSSIBILITY.

TEMPERATURES WILL BE QUITE WARM FOR THE UPCOMING HOLIDAY WEEKEND.
ALTHOUGH CRITERIA FOR A HEAT ADVISORY IS NOT QUITE
MET...PRECAUTION SHOULD BE TAKEN WHEN ENGAGING IN OUTDOOR HOLIDAY
ACTIVITIES. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR
FURTHER DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  95  65  94  65 /   0   0   0  10   0
TULIA         65  97  68  96  67 /   0   0   0  10   0
PLAINVIEW     67  95  67  95  66 /   0   0   0  10   0
LEVELLAND     67  96  67  97  68 /   0   0   0  10   0
LUBBOCK       70  99  70  97  70 /   0   0   0  10   0
DENVER CITY   67  97  68  97  69 /   0   0   0  10   0
BROWNFIELD    67  96  68  97  69 /   0   0   0  10   0
CHILDRESS     74 105  76 104  74 /   0   0   0  10   0
SPUR          67  99  74 103  73 /   0   0   0  10   0
ASPERMONT     74 104  77 104  76 /   0   0   0  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/14/93
Hazardous weather outlook, Jun 30, 4:10 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
510 AM CDT THU JUN 30 2011

TXZ021>044-011015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
510 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$250 million
Crop damage
$250 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320609, 320610, 320611, 320612, 320613, 320614, 320615, 320616, 320617, 320618, 320619, 320620, 320621, 320622, 320623, 320624, 320625, 320626, 320627, 320628, 320629, 320630, 320631, 320632.